Alert archive / Illinois / Wind Advisories in 2006

Wind Advisory 4, NWS Chicago, IL

May 11, 200616 counties in Illinois; 5 counties in Indiana

NWS Chicago, IL issued this wind advisory at May 11, 2006, 4:12 AM CDT for 16 counties in Illinois; 5 counties in Indiana. It took effect at May 11, 2006, 11:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 11, 2006, 4:12 AM CDT (09:12 UTC)
In effect from
May 11, 2006, 11:00 AM CDT
Expired
May 11, 2006, 4:00 PM CDT
In force
5 hr
Issued by
NWS Chicago, IL
All 21 counties

Boone County, IL, DeKalb County, IL, DuPage County, IL, Ford County, IL, Grundy County, IL, Iroquois County, IL, Kane County, IL, Kankakee County, IL, Kendall County, IL, Lake County, IL, LaSalle County, IL, Lee County, IL, Livingston County, IL, McHenry County, IL, Ogle County, IL, Winnebago County, IL, Benton County, IN, Jasper County, IN, Lake County, IN, Newton County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 15 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KLOT 110912
NPWLOT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
412 AM CDT THU MAY 11 2006

...STRONG WEST TO NORTHWEST WINDS DEVELOPING TODAY...

.LOW PRESSURE WILL CONTINUE TO STRENGTHEN RAPIDLY ACROSS SOUTHERN
LOWER MICHIGAN TODAY. NORTHWEST WINDS WILL STRENGTHEN ACROSS
NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS MORNING IN RESPONSE
TO THIS DEEPENING LOW PRESSURE SYSTEM...AND THEN BEGIN TO SHIFT TO
THE WEST TOWARD MIDDAY. THIS LOW PRESSURE AREA WILL MOVE BACK TO THE
NORTHWEST REACHING SOUTHERN LAKE MICHIGAN BY THIS EVENING. THIS
WILL ALLOW FOR A CONTINUATION OF THE STRONG WINDS THIS
EVENING...BEFORE WIND SPEEDS BEGIN TO DECREASE TOWARD MIDNIGHT.

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
111630-
/O.NEW.KLOT.WI.Y.0004.060511T1600Z-060512T0500Z/
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
INCLUDING THE CITIES OF...ROCKFORD...WOODSTOCK...WAUKEGAN...
OREGON...DIXON...DEKALB...AURORA...CHICAGO...OTTAWA...OSWEGO...
MORRIS...JOLIET...KANKAKEE...PONTIAC...WATSEKA...PAXTON...GARY...
VALPARAISO...MOROCCO...RENSSELAER...FOWLER
412 AM CDT THU MAY 11 2006 /512 AM EDT THU MAY 11 2006/

...WIND ADVISORY IN EFFECT FROM 11 AM CDT /NOON EDT/ THIS MORNING
TO MIDNIGHT CDT /1 AM EDT/ TONIGHT...

NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH BY LATE THIS
MORNING...AND WILL SHIFT TO THE WEST TOWARD MIDDAY. WIND
GUSTS UP TO 45 MPH ARE EXPECTED THIS AFTERNOON INTO EARLY THIS
EVENING. WINDS WILL BEGIN TO SUBSIDE BACK INTO THE 15 TO 30 MPH
RANGE TOWARD MIDNIGHT TONIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS73 KLOT 111732
NPWLOT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1232 PM CDT THU MAY 11 2006

...STRONG WEST TO NORTHWEST WINDS DEVELOPING TODAY...

.DEEP LOW PRESSURE WILL REMAIN IN WEST CENTRAL LOWER MICHIGAN THIS
AFTERNOON AND EVENING...DRIVING STRONG WEST TO NORTHWEST WINDS ACROSS
NORTHERN ILLINOIS AND NORTHWEST INDIANA.

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
112200-
/O.CON.KLOT.WI.Y.0004.000000T0000Z-060512T0500Z/
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
INCLUDING THE CITIES OF...ROCKFORD...WOODSTOCK...WAUKEGAN...
OREGON...DIXON...DEKALB...AURORA...CHICAGO...OTTAWA...OSWEGO...
MORRIS...JOLIET...KANKAKEE...PONTIAC...WATSEKA...PAXTON...GARY...
VALPARAISO...MOROCCO...RENSSELAER...FOWLER
1232 PM CDT THU MAY 11 2006 /132 PM EDT THU MAY 11 2006/

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT /1 AM EDT/
TONIGHT...

WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS TO
AROUND 40 MPH WILL CONTINUE THROUGH THIS AFTERNOON AND INTO THIS EVENING. 

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR MORE ARE OCCURRING
OR EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS73 KLOT 111916
NPWLOT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
216 PM CDT THU MAY 11 2006

...STRONG WEST TO NORTHWEST WINDS THIS AFTERNOON...

.DEEP LOW PRESSURE WILL MOVE WEST INTO CENTRAL LAKE MICHIGAN BY 
FRIDAY MORNING. THE STRONG WEST TO NORTHWEST WINDS ACROSS
NORTHERN ILLINOIS AND NORTHWEST INDIANA WILL DIMINISH BY THIS
EVENING. 

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
112100-
/O.EXT.KLOT.WI.Y.0004.000000T0000Z-060511T2100Z/
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
INCLUDING THE CITIES OF...ROCKFORD...WOODSTOCK...WAUKEGAN...
OREGON...DIXON...DEKALB...AURORA...CHICAGO...OTTAWA...OSWEGO...
MORRIS...JOLIET...KANKAKEE...PONTIAC...WATSEKA...PAXTON...GARY...
VALPARAISO...MOROCCO...RENSSELAER...FOWLER
216 PM CDT THU MAY 11 2006 /316 PM EDT THU MAY 11 2006/

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CDT /5 PM EDT/ THIS
AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 4 PM CDT /5 PM EDT/ THIS
AFTERNOON. 

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR MORE ARE OCCURRING
OR EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this wind advisory went out at May 11, 3:30 AM CDT, 42 minutes earlier.

Area forecast discussion, May 11, 3:30 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
330 AM CDT THU MAY 11 2006

.DISCUSSION FOR MORNING ZONES/GRIDS...

330 AM CDT

A PERIOD OF UNSETTLED WEATHER IS IN STORE FOR THE AREA THROUGH THE
WEEKEND...WITH MAIN CHALLENGES IN THIS FORECAST CENTERING ON WINDS
TODAY ALONG WITH PRECIP POTENTIAL THROUGH THE WEEKEND.

ACARS DATA INDICATING 110-120KT JET STREAK 30K FT ACROSS ARKANSAS
INTO NORTHERN KENTUCKY WHICH IS AIDING IN INTENSE CYCLOGENESIS
ACROSS THE SOUTHERN GREAT LAKES REGION THIS MORNING. SFC LOW AT 07Z
IS CENTERED ACROSS NORTHWEST OHIO WITH MAXIMUM SURFACE PRESSURE
FALLS LOCATED ACROSS SOUTH CENTRAL LOWER MICHIGAN...AND
STRENGTHENING OVER THE PAST SEVERAL HOURS. THE GFS IS INDICATING
SOME IMPRESSIVE 18-HOUR 160 METER HEIGHT FALLS AT 500 HPA WITH THE
DEVELOPING UPPER LOW FROM THE GFS BETWEEN 06Z AND 00Z THIS EVENING.

SOME DECREASE IN RAIN COVERAGE WAS NOTED EARLIER THIS MORNING...BUT
WITH SHORT WAVES BEGINNING TO ROTATE AROUND UPPER TROUGH...RAIN WILL
INCREASE IN COVERAGE AGAIN ACROSS THE FORECAST AREA THROUGH THE
MORNING. PRONOUNCED SFC THERMAL BOUNDARY FROM EAST CENTRAL WISCONSIN
INTO SOUTHERN MINNESOTA WILL WORK SOUTHWARD ACROSS NORTHERN ILLINOIS
THROUGH THE MORNING...WHICH SHOULD RESULT IN A STEADY-DECREASING
TEMPERATURE TREND ACROSS MANY LOCATIONS THIS AFTERNOON. THE
COMBINATION OF THE DEEPENING LOW TO THE EAST AND INCREASED MIXING
WITH THIS FRONTAL PASSAGE WILL LEAD TO SOME VERY WINDY CONDITIONS
TODAY. NAM BUFFER SOUNDINGS INDICATING GUST POTENTIAL UP TO AROUND
40 KNOTS THIS AFTERNOON WITH MIXING TO 900 HPA. WILL GO AHEAD AND
ISSUE A WIND ADVISORY FOR THE ENTIRE FORECAST AREA BEGINNING AT 16Z
THIS MORNING RUNNING THROUGH 05Z TONIGHT. AT THIS TIME IT APPEARS
THAT THE STRONGEST WINDS MAY OCCUR ACROSS THE NORTHWEST PORTIONS OF
THE FORECAST AREA WHERE ISOLLOBARIC CONTRIBUTION FROM PRESSURE
FALLS TO THE EAST MAY PLAY A ROLE.

NAM/GFS HAVE COME INTO MUCH BETTER AGREEMENT REGARDING THE EVOLUTION
OF THE UPPER LOW AND LOW LEVEL MASS FIELDS THROUGH THE WEEKEND. THE
SFC LOW WILL BEGIN TO FILL THIS EVENING ACROSS SOUTHERN LAKE
MICHIGAN WHICH SHOULD AID IN TAKING WINDS BELOW ADVISORY CRITERIA BY
MID TO LATE EVENING. WELL MIXED LOW LEVELS OVERNIGHT WILL KEEP LOWS
GENERALLY IN THE UPPER 30S TO LOWER 40S. A GOOD CHANCE OF RAIN
SHOWERS WILL CONTINUE INTO FRIDAY AS UPPER RETROGRADES BACK TO THE
WEST AS THE AFOREMENTIONED JET STREAK ACROSS THE MID MS VALLEY
CONTINUES TO ROTATE AROUND THE OCCLUDED SYSTEM. DID TREND TEMPS DOWN
A SHADE FOR FRIDAY GIVEN THE GOOD MODEL AGREEMENT OF UPPER LOW
STALLING OUT ACROSS THE AREA WITH PLENTY OF CLOUDS/PRECIP AROUND.
UPPER LOW WILL BE VERY SLOW TO DEPART THE SOUTHERN GREAT LAKES
THROUGH THE WEEKEND AS SERIES OF VORT LOBES ROTATING AROUND THE
UPPER LOW WILL CONTINUE TO SLOW ITS PROGRESS. WILL MAINTAIN LIKELY
POPS FOR RAIN SHOWERS THROUGH FRIDAY NIGHT...TRANSITIONING TO CHANCE
POPS BY SAT/SUN. BETTER CHANCE OF RAIN SHOWERS WILL SHIFT TO
SOUTHEASTERN HALF OF CWA BY MONDAY AS UPPER LOW/COLD POOL BEGINS TO
SLIDE SOUTHEAST INTO THE OHIO RIVER VALLEY. MAINTAINED IDEA OF
PREVIOUS FORECAST IN A SLOW MODERATION IN TEMPERATURES AS COLD POOL
DEPARTS FOR THE EARLY PART OF NEXT WEEK. GFS AND ECMWF BOTH SHOWING
SOME INDICATIONS OF ANOTHER AMPLIFIED UPPER TROUGH DIGGING INTO THE
GREAT LAKES TOWARD MID WEEK WITH THE MAINTENANCE OF THE WEST COAST
RIDGE...BUT WILL NOT JUMP ON ANY PRECIP CHANCES AT THIS POINT.

NDM

&&

.AVIATION DISCUSSION FOR 06Z TAFS...

1253 AM CDT

COMPLEX UPPER CIRCULATION CONTINUES TO DEVELOP OVER UPPER
MIDWEST/GRTLKS REGION EARLY THIS MORNING. SEVERAL INDIVIDUAL VORT
MAXIMA ROTATING AROUND THIS FEATURE...MOST IMMEDIATELY ONE NOTED IN
VAPOR IMAGERY LIFTING ACROSS NW IND AT 0530 UTC. ASSOCIATED AREA OF
PCPN FROM SERN IL TO SRN LAKE MICHIGAN...WITH BANDED SHRA/TSRA DVLPG
ACROSS NRN IL LAST COUPLE OF HOURS. UPPER LOW TO CONTINUE TO WRAP
NORTHWARD ACROSS SRN LK MI/SW LOWER MI THIS MORNING...WITH GFS/NAM
IN RELATIVE AGREEMENT IN ROTATING ANOTHER VORT LOBE AROUND
CIRCULATION CENTER FROM THE NORTHEAST LATER THIS MORNING. THUS WHILE
CURRENT RADAR TRENDS INDICATING STRONGER BANDED PRECIP TO LARGELY
AVOID ORD/MDW/DPA NEXT FEW HOURS...AND GENERALLY LGT RW VCNTY
RFD...EXPECT PCPN TO INCREASE IN COVERAGE LATER THIS MORNING AS
DEEPER LAYER VERTICAL MOTION INCREASES. FCST SOUNDINGS INDICATE BEST
POTENTIAL FOR THUNDER EARLY THIS MORNING...BEFORE STEEP MID LEVEL
LAPSE RATES EASE. THUS DESPITE SOME CURRENT THUNDERSTORMS ALONG/WEST
OF FOX RIVER VALLEY AT THIS TIME...WILL KEEP THUNDER OUT OF TAFS FOR
NOW THOUGH WILL INDICATE CB CLOUD BASES AND MONITOR RADAR TRENDS.

OUTSIDE OF HEAVIER SHOWERS...LOW LEVELS NOT OVERLY MOIST WITH VFR
CIGS. NUMERICAL GUIDANCE DOES NOT SATURATE LOWEST LEVELS UNTIL LATER
THIS MORNING...WHEN MODEL TSECTS THEN INDICATE DEEP VERTICAL MOTION
IN OMEGA FIELDS AND SATURATION OF ENTIRE COLUMN BY 18Z. THUS WILL
HAVE GRADUAL LOWERING OF CIGS THRU MORNING AND WILL MAINTAIN TEMPO
FOR MODERATE RA/IFR DURING EARLY AFTN HOURS. SOME INDICATION OF DRY
LOW LEVEL ADVECTION ALLOWING SOME IMPROVEMENT OF CIGS TO LOW MVFR
THIS EVENING...THOUGH WITH CONTINUED SHRA WILL MAINTAIN AT LEAST A
SCT IFR LAYER.

WINDS ANOTHER AVIATION CONCERN TODAY AS LOW PRESSURE CONTINUES TO
DEEPEN OFF TO THE EAST. FAIRLY GOOD AGREEMENT BETWEEN NAM/GFS
FORECAST SOUNDINGS AND MOMENTUM TRANSFER SUGGEST NW WINDS WITH GUST
POTENTIAL TO THE MID/UPPER 30 KT RANGE BY MIDDAY AND CONTINUING INTO
THE EVENING. DIRECTION TO REMAIN BETWEEN 280-310 DEG.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...WIND ADVISORY IN EFFECT FROM 16Z-05Z TODAY.
.IN...WIND ADVISORY IN EFFECT FROM 16Z-05Z TODAY.
.LM...GALE WARNING IN EFFECT THROUGH 02Z.

&&
Hazardous weather outlook, May 10, 4:30 PM CDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT WED MAY 10 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-110930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT WED MAY 10 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE WILL BE THUNDERSTORMS IN NORTHWEST INDIANA...WITH A CHANCE OF
THUNDERSTORMS IN FAR NORTHEAST AND EAST CENTRAL ILLINOIS. LOCALLY
HEAVY RAIN IS POSSIBLE THIS EVENING EAST OF A DUNNS BRIDGE TO
HOOPESTON LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND THURSDAY NIGHT WILL BE WINDY WITH WIND SPEEDS
APPROACHING WIND ADVISORY CATEGORY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. RAINFALL REPORTS ARE
ENCOURAGED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-110930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT WED MAY 10 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALE FORCE WINDS WILL PERSIST INTO THURSDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

Nearby

Wind Advisories in Illinois, 2006Wind Advisories in Indiana, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.